Flood, Ballard
- When
- April 13, 8:00 AM CST to April 30, 11:59 PM CST
- Where
- Ballard County, 2.35 mi NW of Wickliffe to 0.5 mi S of East Cairo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.994, -89.111
The Ohio River began its upward climb, approaching historic levels in places downriver from the Smithland area. The river rose above flood stage about mid-month.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Ohio River began its upward climb, approaching historic levels in places downriver from the Smithland area. The river rose above flood stage about mid-month. A series of heavy rainfall events gradually forced the river upward at an unsteady rate. Downriver from Owensboro, the river continued rising at the end of the month, cresting in early May. Impacts of the May crest will be included in the May report. April ended up being the wettest month on record at Paducah, Kentucky. Most of the rain fell during the latter half of the month. A persistent southwest flow aloft tended to steer storms northeast from the Plains across the mid-section of the country. Cold fronts tended to stall near the Lower Ohio Valley and southeast Missouri as they became more parallel to the upper-level steering flow. Bands and clusters of thunderstorms frequently developed in the vicinity of the front, producing heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 13, 2:08 AM CST, 5 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 308 AM CDT WED APR 13 2011 .DISCUSSION... WE WILL SKIP RIGHT TO THE MAIN DEAL WHICH WILL BE THE THURSDAY NIGHT AND FRIDAY WEATHER SYSTEM. LATE THURSDAY NIGHT...ROBUSTLY STACKED COLD CORE LOW WILL SHOVE CONVECTIVE COMPLEX ACROSS PAH FA FROM THE WEST...WITH ATTENDANT SVR THREAT MATERIALIZING IN FORM OF DAMAGING WINDS/POSSIBLE BOW/LINE SEGMENTS AND TRANSITIONING TO HEAVY RAIN THREAT AS WELL THRU EARLY FRI AM HOURS. AFTERWARDS...CORE OF UPPER JET MAX/FAVORABLE LEFT FRONT ENTRANCE REGION WILL BE FUELING THE WARM SECTOR...AND MID LEVEL LAPSE RATES DESTABILIZE NICELY WITH SUBSEQUENTLY INTRODUCED COLD CORE TEMPS ALOFT. THIS WILL RESULT IN 2ND SVR WX THREAT IN FORM OF LARGE HAIL INTRODUCED DURING DAYTIME/PM HOURS FRIDAY...ESP IF DIFFERENTIAL SURFACE HEATING ALONG THE BOUNDARY CAN TAKE PLACE...WHICH WOULD FUEL SURFACE BASED STORMS/ENHANCING UPDRAFTS AND REINTRODUCING DAMAGING WINDS/POTENTIAL FOR HIGH SHEAR/TOR RISK AS WELL GIVEN BY THEN VIGOROUS UPPER LEVEL WINDS OVERHEAD. DEPARTING MOISTURE FIELD TO EAST WILL BE NEGATING FACTOR SO WE'LL HAVE TO SEE HOW THIS EVOLVES...ESP AFTER THE AM CONVECTIVE COMPLEX MOVES INTO/THRU THE REGION. NAM SLOWER/GFS A LITTLE FASTER AND ECMWF A SEEMINGLY REASONABLE COMPROMISE ON POPS...INTRODUCTORY/PEAK/DEPARTING WITH REGARD TO TIMING. RAINY/STORMY THU NIGHT-FRI WITH SEASONAL TEMPS BEFOREHAND COOLING OFF CONSIDERABLY IN COLDER ENVIRO BEHIND SYSTEM TO START WEEKEND SAT. && .AVIATION... HIGH CLOUD DECK AND LIGHT WIND FLOW APPEARS TO BE INHIBITING FOG DEVELOPMENT THIS AM...THOUGH THERE MAY STILL BE THE POTENTIAL FOR LOCAL GROUND FOG/GENERALLY LESS THAN 6-10 FT AGL/IN FAVORED LOCATIONS NEAR THE TAF SITES...AS WELL AS THE POTENTIAL FOR THE EVAPORATION OF DEW NEAR SUNRISE LEADING TO A BRIEF VISIBILITY RESTRICTION. WILL MONITOR CLOSELY FOR ITS INCLUSION IF NECESSARY...OTHERWISE IT'LL BE VFR THRU THE PLANNING PERIOD ALL TAFS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 334 AM CDT WED APR 13 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-141000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 334 AM CDT WED APR 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT REFER TO THE FLOOD STATEMENTS WITH REGARD TO MINOR TO MODERATE FLOODING ON THE LOWER OHIO AND GREEN RIVERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE LATE THURSDAY NIGHT THROUGH FRIDAY. AT THIS TIME...IT APPEARS THERE MAY BE TWO THREAT PERIODS...THE FIRST BEING LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING...WITH DAMAGING WINDS AND HEAVY RAINS AS THE PRIMARY THREAT. THE BEST CHANCE AREA FOR THESE FIRST ROUND STORMS WILL BE ACROSS THE WESTERN HALF OF THE REGION...INCLUDING SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS...AND THE JACKSON PURCHASE AREA OF FAR WESTERN KENTUCKY. THE SECOND POTENTIAL ROUND OF STRONG TO SEVERE STORMS WILL BE FRIDAY AFTERNOON WITH LARGE HAIL AS THE PRIMARY THREAT DUE TO INCOMING COLD TEMPERATURES ALOFT. IN ACCOMPANIMENT WILL BE DAMAGING WIND POTENTIAL...WHICH MAY INCLUDE TORNADOES GIVEN THE HIGH SHEAR DUE TO THE BY THEN POWERFUL UPPER LEVEL WINDS OVERHEAD. THE BEST CHANCE AREA FOR THIS SECOND ROUND OF STORMS WILL BE THE EASTERN HALF OF THE REGION...INCLUDING SOUTHEAST ILLINOIS...SOUTHWEST INDIANA...AND NORTHWEST KENTUCKY...INCLUDING THE PENNYRILE REGION AND EAST OF THE LAKES. FRIDAY WILL BE A WINDY DAY AS WELL...WITH WIND GUSTS TO NEAR 35 MPH POSSIBLE OUTSIDE OF THUNDERSTORMS. ANOTHER CHANCE OF THUNDERSTORMS ENTERS THE FORECAST FOR MONDAY THROUGH TUESDAY. FLOOD STATEMENTS SHOULD BE MONITORED WITH REGARD TO THE LOWER OHIO AND GREEN RIVER MINOR TO MODERATE FLOODING ONGOING AND CONTINUING THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THURSDAY NIGHT OR FRIDAY...STAY TUNED TO THE LATEST FORECASTS AND UPDATES.
The national radar mosaic for the moment the first event began.
7 flood. Local standard time, as filed.
Moderate flooding occurred on the Ohio River. At the Owensboro river gage, the river crested at 46.30 feet on April 28th. Panther Creek flooded extensively due to backwater from the Ohio River, which forced some evacuations of residents in the Pettit area. Firefighters assisted three people out of their homes. Panther Creek covered parts of U.S. Highway 431 and surrounded a few major businesses such a home improvement store. The Red Cross opened a shelter. A riverside park and parts of Water Street in Owensboro were flooded. Countywide, 63 county roads and 18 state roads were closed.
Due to Ohio River flooding, a horse-racing track was surrounded by floodwater. Near the confluence of the Green and Ohio Rivers, a number of homes were enveloped by water near Spottsville. At least 80 county roads and a much smaller number of state roads were closed by flooding. U.S. Highway 60 was closed from Spottsville to the Daviess County line. A Red Cross shelter was opened for a very small number of evacuees, mostly from the Reed and Beals communities. There was considerable flooding of low-lying agricultural land, forcing farmers to delay planting.
The Ohio River floodgates were installed on Kentucky Highway 923 at Sturgis. This was the first time since the March 1997 flood that such actions were required. Sandbagging was done to protect a house in the Sullivan area. Several county roads were closed, as was the main traffic artery through the county, U.S. Highway 60. There were a total of 14 state highways and 18 county roads posted as closed in Union County.
The flood gates were installed in the floodwall protecting the city of Paducah. The Ohio River rose well out of its banks, inundating low-lying areas outside of the levee and floodwall protection system. About 22 homes were evacuated by emergency services workers, while others left voluntarily.
Due to flooding of the Ohio River, there was extensive sandbagging, and a temporary levee was constructed around Smithland. Homeowners were evacuated from Smithland and many other low-lying areas from Birdsville to Ledbetter. Temporary shelters were set up for evacuees. Floodwaters entered a gas station on U.S. Highway 60 in Smithland. Several state roads were closed, along with numerous county roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292338, 292352, 292350, 292349, 292343, 292347, 292346.